Florida, 2023

Lightning Strike in Florida, July 18, 2023

July 18, 2023 · NWS MFL · 1 event in 1 county or zone

Hot and unstable southwest winds led to the formation of thunderstorms across parts of SE Florida as the Atlantic seabreeze moved inland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hot and unstable southwest winds led to the formation of thunderstorms across parts of SE Florida as the Atlantic seabreeze moved inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 6:41 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 6:41 AM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Miami FL
741 AM EDT Tue Jul 18 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 259 AM EDT Tue Jul 18 2023

High heat and summertime convection will be likely once again
through the short term period as mid-level ridging builds over the
Florida peninsula. Generally southwesterly flow along the
periphery of the Atlantic high will favor increased diurnal
heating and scattered showers and thunderstorms developing along
the Gulf Breeze this afternoon. CAMs suggest activity begins a
little earlier today (near noontime) over the interior and Lake
Okeechobee region. With PWATs still in the 1.9-2.1 inch range,
heavy rainfall leading to localized flooding will be possible once
again today. Some of these storms could also become strong to
marginally severe, with damaging winds the primary risk.

The area of high pressure over the Atlantic will move northward
on Wednesday as strong mid-level ridging builds from the south-
central US. This will allow for winds to shift from the southeast
over the area. An easterly wave will approach South FL at this
time, allowing for continued moisture transport over the area and
potentially enhancing convection across the region. While much of
South Florida could see some showers and storms on Wednesday,
coverage should be favored the southwest and interior portions of
the CWA thanks to the southeasterly flow.

Temperatures and heat indices will remain elevated on Tuesday and
Wednesday as high temperatures reach the low 90s and heat indices
approach the 105-108 deg F range across South FL. Heat Advisories
remain in effect for all of South Florida through Wednesday
evening.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 259 AM EDT Tue Jul 18 2023

Conditions become gradually drier and hotter through the long
term period. The aforementioned mid-level ridging will remain over
the area through the end of the work week, with generally
southeasterly flow prevailing and scattered showers and storms
developing over interior and southwest Florida each afternoon.

Towards the end of the week, an upper level trough over eastern
US and associated front over the southeastern US will impinge on
the mid-level ridge, and a shift to more southerly-southwesterly
winds will be possible. At the same time, models show a SAL
airmass making its way over South Florida, helping inhibit
precipitation and enhancing daytime heating as we head into the
weekend. Any convection that does develop will be favored along
the northern and eastern portions of the region given the flow
regime.

The warming trend will continue through the period thanks to the
very warm sea surface temperatures along the Florida coasts and
the potential intrusion of the SAL over the weekend. Peak heat
indices will generally run 106-112 degrees while max temperatures,
initially in the low to mid 90s, will increase to the mid to
upper 90s by the weekend as the drier-SWrly regime develops.

&&

.AVIATION...
(12Z TAFS)
Issued at 740 AM EDT Tue Jul 18 2023

Generally VFR except for sub-VFR with showers and storms.
Convective focus will start over the Atlantic waters and move
ashore along the southeasterly flow. Convection will eventually
focus over the interior by late afternoon. Short-fused AMDs will
likely be needed for IFR/LIFR with direct impacts from convection
to a terminal.

&&

.MARINE...
Issued at 259 AM EDT Tue Jul 18 2023

South-southwesterly winds at 5-10 kts prevail today as high
pressure remains over the western Atlantic. Winds will shift from
the southeast on Wednesday as the high moves northward. Seas
should remain calm through this period, with waves 2 ft or less
across all waters. Increased winds and waves could be possible
with scattered showers and thunderstorms each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            92  81  93  83 /  60  40  60  40
West Kendall     93  79  94  80 /  60  40  60  40
Opa-Locka        92  80  93  81 /  60  30  60  40
Homestead        92  79  92  79 /  50  40  60  40
Fort Lauderdale  91  81  92  81 /  50  30  60  30
N Ft Lauderdale  92  81  93  82 /  50  30  60  30
Pembroke Pines   92  80  93  81 /  60  30  60  30
West Palm Beach  93  80  93  81 /  50  20  50  30
Boca Raton       93  81  94  81 /  50  30  50  30
Naples           94  80  95  81 /  60  40  80  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT Wednesday for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....ATV
AVIATION...Culver
Hazardous weather outlook, Jul 18, 8:20 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
920 AM EDT Tue Jul 18 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
191330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
920 AM EDT Tue Jul 18 2023

...Heat Advisory for all of South Florida...
...A Few Strong to Marginally Severe Storms Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Heat: A Heat Advisory remains in effect for all of South Florida
as peak heat index values will range between 105 and 110 through the
early evening hours.

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across portions of South Florida this afternoon and this
evening. A few of the storms could become strong to marginally
severe.

Winds: The strongest thunderstorms could contain wind gusts in
excess of 50 mph.

Flooding: Slow moving thunderstorms with heavy rainfall could result
in the potential for localized flooding this afternoon into this
evening.

Waterspouts: An isolated waterspout cannot be ruled out with the
strongest thunderstorms.

Rip currents: There is moderate risk of rip currents for Palm
Beaches today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values will remain high throughout most of the week.
These values will range between 105 and 110 each afternoon and early
evening with some localized areas having heat indices exceed 110
degrees.

The chance of showers and thunderstorms will remain elevated through
most of the week. A few of the thunderstorms could become strong
with potential for gusty winds, heavy downpours, and frequent
lightning.

The rip current risk will become elevated across the Atlantic
beaches towards the middle of the week as east to southeasterly
winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

The radar

The Miami radar (KAMX), 50 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
July 18, 11:16 AM EST
Where
Broward County, 2.26 mi NNW of Hollywood N Perry Ar
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
26.032, -80.238

Lightning struck a tree, causing the tree to break in half and fall on a home in the 7400 block of Hope Street in Hollywood. The tree left a large hole in the roof over the bathroom. Time of the lightning strike is based on National Lightning Detection Network data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124168.